Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 8:58 PM CDT for Cass County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2020, 8:58 PM CDT (01:58 UTC)
- Expired
- Jun 17, 2020, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 57 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:59 PM CDT | HAIL 1 | 4 Nw Wheatland, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2164 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WUUS53 KFGF 180158
SVRFGF
NDC017-180245-
/O.NEW.KFGF.SV.W.0091.200618T0158Z-200618T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
858 PM CDT Wed Jun 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Cass County in southeastern North Dakota...
* Until 945 PM CDT.
* At 857 PM CDT, a severe thunderstorm was located near Buffalo, or
25 miles east of Valley City, moving northeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Wheatland around 905 PM CDT.
Absaraka around 910 PM CDT.
Amenia around 915 PM CDT.
Arthur around 925 PM CDT.
Hunter around 935 PM CDT.
This includes the following highways...
Interstate 29 between mile markers 80 and 86.
Interstate 94 in North Dakota between mile markers 314 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4686 9760 4724 9725 4724 9721 4712 9683
4679 9746
TIME...MOT...LOC 0157Z 213DEG 35KT 4690 9748
HAIL...1.00IN
WIND...70MPH
$$
TG1 follow-up statement
811
WWUS53 KFGF 180236
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
936 PM CDT Wed Jun 17 2020
NDC017-180245-
/O.CON.KFGF.SV.W.0091.000000T0000Z-200618T0245Z/
Cass ND-
936 PM CDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN CASS COUNTY...
At 936 PM CDT, a severe thunderstorm was located near Embden, or 26
miles east of Valley City, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Wheatland around 945 PM CDT.
Absaraka around 950 PM CDT.
Amenia around 955 PM CDT.
Arthur around 1005 PM CDT.
Hunter around 1010 PM CDT.
This includes the following highways...
Interstate 29 between mile markers 80 and 86.
Interstate 94 in North Dakota between mile markers 314 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4686 9760 4724 9725 4724 9721 4712 9683
4679 9746
TIME...MOT...LOC 0236Z 211DEG 39KT 4685 9745
HAIL...1.00IN
WIND...70MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:39 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 17, 6:39 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 639 PM CDT Wed Jun 17 2020 .UPDATE... Issued at 638 PM CDT Wed Jun 17 2020 Convection has developed across eastern ND and the northern valley over the passed 60 to 90min. Severe thunderstorm watch exists through midnight for much of the area. From a mesoanalysis stand point the strongest storms due to stronger shear and better mid level lapse rates should be across the NE ND in the near term. Supercell currently exists in Walsh County with more multicellular activity to the south. This activity will lift to the north northeast with the area of activity gradually shifting to the east this evening. Additional development is expected in the southern valley and eventually in MN later this evening into the overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 308 PM CDT Wed Jun 17 2020 Convective trends and strength will continue to be the main headache for the period. Festering elevated convection continues to linger over northeastern ND along an axis of warm air advection. The big question is if we will get some surface based development later on this afternoon or evening along the stalled front extending from our northwestern edge of the CWA into south central ND. Heating has been a bit better than expected, with areas that saw rain from the elevated activity quickly recovering into the 90s. Capping therefore is not as strong as expected, but there continues to not be that great of upper forcing with the shortwave still to the southwest. There is some question on if we will get some surface based convection going in the next hour or so, or if initiation will hold off until closer to 00Z with the upper support. CAMs would support the second scenario but have been doing poorly with our elevated convection so will be taking them with a grain of salt. Starting to see some better glaciation of the clouds extending into south central ND, so think there may be some development in the next few hours in that area. Have some pretty high POPs and will continue to keep a severe mention, probably more for one and a half inch hail and 60-70 mph winds as the supercell chances diminish as storms head into our area. The severe threat will continue into portions of the overnight as another weak shortwave lifts northeastward from SD along the boundary that is slowly moving eastward. The pretty active pattern will continue into tomorrow with the overnight shortwave lifting into MN and Ontario, and the surface trough axis and cold front pushing slowly east. With showers and thunderstorms ongoing in the morning, do not think we will destabilize as much as today, but can't completely rule out something pulsing up in west central MN on Thursday. Decent cold air advection behind the surface trough should knock temps down into the 70s, and even some 40s and 50s will be possible Thursday night as we get some decreasing clouds and cold air advection. .LONG TERM...(Friday through Wednesday) Issued at 308 PM CDT Wed Jun 17 2020 Main chance for impactful weather will come over the weekend, with good chances for at least some strong, if not severe, tstms. Fri looks to be drier and seasonally mild, as a Canadian airmass descends upon the Northern Plains behind the departing cold front. Afternoon highs look to be in the seasonal 70s with cooler overnight lows from the upper 40s into the 50s. The weekend for our region still looks to feature an upper low north of the border likely to spin a couple of spokes/lobes through the forecast area. Sfc based CAPE and bulk shear during the aftn/early eve each day look to be sufficient for at least strong tstms, especially if short waves are coincident with time of peak heating. Another boundary passage slated for later Sun will be succeeded by a dry and seasonal beginning to the new week. The next convective chance should present on Tue, with increasing CAPE/shear values in advance of a sfc boundary/shortwave. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jun 17 2020 Thunderstorms expected over the next 6 to 8 hours for the all but BJI. DVL will just be VCTS. FAR , GFK and TVF will all see some TS activity in the 4 to 8Z time frame. LLWS expected at BJI as winds decouple this evening. In the wake of the convection some MVFR CIGs will be possible towards morning with VFR and westerly winds expected tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 15 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 514 AM CDT Wed Jun 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 514 AM CDT Wed Jun 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Near critical fire weather conditions are expected this afternoon into the early evening. Fires that develop may be hard to control. Thunderstorm chances increase by this evening, and periods of showers and thunderstorms will continue through tonight across the region. Severe thunderstorms will be possible late this afternoon through this evening, with hail up to 2 inches, damaging winds to 75 mph, and tornadoes will be possible. Locally heavy rainfall and slow moving thunderstorms may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will continue Thursday morning, ending in ND first but lingering in Minnesota into the afternoon. A few severe thunderstorms will be possible through the afternoon along and east of a line from Lake of the Woods to Otter Tail County. Hail to 1 inch and 60 mph winds would be the main threats. Locally heavy rainfall will also remain possible in Minnesota. Periodic thunderstorm chances will continue through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 17, 8:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG LISBON 46.44N 97.68W
06/17/2020 RANSOM ND PUBLIC
TREE DAMAGED REPORTED FROM MULTIPLE SOURCES.
&&
JKAISERLocal storm report, Jun 17, 8:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
816 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST 4 W REYNOLDS 47.67N 97.19W
06/17/2020 M69 MPH Traill ND AMATEUR RADIO
&&
JKAISERSpecial weather statement, Jun 17, 8:29 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
829 PM CDT Wed Jun 17 2020
MNZ001-004-005-007-008-013-NDZ027-029-030-180230-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-Roseau MN-
West Marshall MN-Steele ND-Traill ND-Grand Forks ND-
829 PM CDT Wed Jun 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHWESTERN POLK...
SOUTHEASTERN KITTSON...WESTERN ROSEAU...WESTERN PENNINGTON...EASTERN
GRAND FORKS...NORTHWESTERN TRAILL AND SOUTHEASTERN STEELE COUNTIES
UNTIL 930 PM CDT...
At 829 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Argyle to near Fisher. Movement was
northeast at 40 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Grand Forks, Thief River Falls, East Grand Forks, Mayville, Warren,
Thompson and Karlstad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota...and southeastern and northeastern North
Dakota.
LAT...LON 4893 9584 4824 9591 4796 9641 4796 9648
4792 9648 4728 9760 4819 9719 4820 9714
4832 9713
TIME...MOT...LOC 0129Z 232DEG 34KT 4838 9672 4774 9684
CJLocal storm report, Jun 17, 8:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM FUNNEL CLOUD 5 W ELDRED 47.68N 96.89W
06/17/2020 Polk MN LAW ENFORCEMENT
&&
JKAISERLocal storm report, Jun 17, 8:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 2 NE PEKIN 47.81N 98.30W
06/17/2020 M58.00 MPH Nelson ND MESONET
0731 PM TSTM WND GST 2 WNW EMERADO 47.93N 97.40W
06/17/2020 M58.00 MPH Grand Forks ND MESONET
0820 PM TSTM WND GST 2 WSW DONALDSON 48.56N 96.94W
06/17/2020 M68.00 MPH Kittson MN MESONET
0838 PM TSTM WND GST 4 SSE BUXTON 47.55N 97.07W
06/17/2020 M66.00 MPH Traill ND MESONET
&&
JKAISERLocal storm report, Jun 17, 8:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 7 W GREENBUSH 48.70N 96.34W
06/17/2020 M60 MPH Roseau MN MESONET
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:03 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 42 min |
| Jun 17, 7:06 PM CDT | Special Weather Statement | FGF | Barnes, Ransom | 54 min |
| Jun 17, 7:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 58 min |
| Jun 17, 7:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Jun 17, 7:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill, Walsh | 51 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 47 min |
| Jun 17, 8:01 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom | 59 min |
| Jun 17, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 65 min |
| Jun 17, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 42 min |
| Jun 17, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 66 min |
| Jun 17, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 39 min |
| Jun 17, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 62 min |
| Jun 17, 9:19 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 56 min |
| Jun 17, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 63 min |
| Jun 17, 11:01 PM CDT | Special Weather Statement | FGF | Sargent | 44 min |
| Jun 17, 11:08 PM CDT | Special Weather Statement | FGF | Cass | 52 min |
| Jun 17, 11:36 PM CDT | Special Weather Statement | FGF | Traill | 39 min |
| Jun 17, 11:46 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Jun 17, 11:54 PM CDT | Special Weather Statement | FGF | Traill | 36 min |
| Jun 18, 12:15 AM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Jun 18, 1:24 AM CDT | Special Weather Statement | FGF | Traill | 51 min |
| Jun 18, 1:34 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 26 min |
| Jun 18, 1:49 AM CDT | Areal Flood Advisory | FGF | Cass, Traill | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.